Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 265, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 23, 2017, 7:20 AM EDT for Dubois County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 7:20 AM EDT (11:20 UTC)
- Expired
- Jul 23, 2017, 7:45 AM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:38 AM EDT | TSTM WND GST 48 | Huntingburg, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
012
WUUS53 KLMK 231120
SVRLMK
INC037-231145-
/O.NEW.KLMK.SV.W.0265.170723T1120Z-170723T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
720 AM EDT SUN JUL 23 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Dubois County in south central Indiana...
* Until 745 AM EDT
* At 719 AM EDT, severe thunderstorms were located along a line
extending from near Petersburg to near Winslow to near Boonville,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jasper, Huntingburg, Ferdinand, Holland, Dubois, Celestine,
Millersport, Bretzville, Ellsworth and Duff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8695 3851 8693
3850 8691 3850 8688 3853 8683 3852 8671
3835 8671 3825 8675 3825 8679 3820 8680
3820 8707
TIME...MOT...LOC 1119Z 261DEG 47KT 3851 8722 3830 8723 3808 8728
HAIL...<.75IN
WIND...60MPH
$$
EER2 follow-up statements
592
WWUS53 KLMK 231135
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
735 AM EDT SUN JUL 23 2017
INC037-231145-
/O.CON.KLMK.SV.W.0265.000000T0000Z-170723T1145Z/
Dubois IN-
735 AM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR DUBOIS COUNTY...
At 735 AM EDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Shoals to near Jasper to near
Dale, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jasper, Huntingburg, Ferdinand, Holland, Dubois, Celestine,
Millersport, Bretzville, Ellsworth and Duff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8695 3851 8693
3850 8691 3850 8688 3853 8683 3852 8671
3835 8671 3825 8675 3825 8679 3820 8680
3820 8707
TIME...MOT...LOC 1135Z 261DEG 47KT 3854 8696 3833 8697 3811 8702
HAIL...<.75IN
WIND...60MPH
$$
EER521
WWUS53 KLMK 231145
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
745 AM EDT SUN JUL 23 2017
INC037-231155-
/O.EXP.KLMK.SV.W.0265.000000T0000Z-170723T1145Z/
Dubois IN-
745 AM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS COUNTY HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire. However heavy rain
is still possible with these thunderstorms.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8695 3851 8693
3850 8691 3850 8688 3853 8683 3852 8671
3835 8671 3825 8675 3825 8679 3820 8680
3820 8707
TIME...MOT...LOC 1145Z 261DEG 47KT 3855 8684 3834 8685 3812 8690
$$
EERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:48 AM EDT, 32 minutes earlier.
Area forecast discussion, Jul 23, 6:48 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
648 AM EDT Sun Jul 23 2017
...Updated Aviation Discussion...
...Forecast Update...
Issued at 515 AM EDT Sun Jul 23 2017
MCS activity continues across southern Indiana and northern Kentucky
this morning. There have been multiple observed wind gusts over 40
mph, including 48 mph at SDF. The potential for damaging winds,
however, is low and decreasing as low levels stabilize.
Many areas continue to receive very beneficial rainfall, but MRMS 3-
hourly radar estimates are around 3-4 inches in portions of Dubois,
Orange, Crawford, Perry, Washington, and Harrison counties in
Indiana. Rainfall estimates are up to around 2 inches in Meade and
Breckinridge counties in KY. Scattered to numerous storms continue
to develop upstream. Storm motion to the east will continue to
result in training in some areas, and minor flooding is possible. An
axis of 1.9-2.2 PWATs is oriented along the low-level boundary.
Despite antecedent dry conditions and high FFG, this prolonged
period of training convection may result in localized flash
flooding. Remember, NEVER attempt to drive through standing or
flowing water.
.Short Term (Now through Monday)...
Issued at 315 AM EDT Sun Jul 23 2017
Steady mid and upper level height falls have set in and will
continue today as a synoptic scale trough swings southeast over the
Great Lakes. Modest flow aloft will finally become cyclonic as the
upper ridge continues to establish itself over the Four Corners. At
the surface, a convectively-reinforced boundary was oriented east-
west across southern Indiana.
Two separate MCSs were ongoing early this morning, one over southern
IN/northern KY and another impacting southern OH/northeast KY. These
clusters of thunderstorms were moving to the ESE at 30-35 kts. The
strong convection over the northern CWA has pushed out an outflow
boundary, which was moving south through Bullitt, Hardin, Meade, and
Breckinridge counties, extending back northwest into Perry Co, IN.
Numerous thunderstorms will continue across mainly southern IN and
the northern half of central KY through 11-12z. While the convection
will become increasingly elevated, an axis of 1500-2500 J/kg MUCAPE
and a very warm, moist boundary layer should allow for robust
convection for another 2-3 hours. Convection is expected to
gradually diminish by 12z.
Isolated activity can't be completely ruled out after 12z, but in
general, a lull in precipitation looks likely into the early
afternoon. With fairly strong heating once again today,
redevelopment over central KY along remnant boundaries is expected
during the second half of the day. Storms this afternoon and evening
could quickly become strong, capable of very heavy rain, frequent
lightning, and gusty winds. The strongest updrafts may produce small
hail.
A Heat Advisory remains in effect generally along and west of I-65,
where heat indices will peak in the 100-106 range. The hottest
conditions are expected in the southwest, including Bowling Green
and surrounding areas.
Rain and storms will push southeast late this evening into the
overnight period, with most areas dry after midnight. Lows will fall
into the upper 60s to lower 70s behind the cool front. Highs on
Monday will be near climatological normals, in the mid 80s to around
90 degrees. Models continue to suggest weak convergence associated
with the stalled boundary on Monday, so we may see isolated to
scattered showers/storms.
.Long Term (Monday Night through Saturday)...
Issued at 325 AM EDT Sun Jul 23 2017
Tuesday will feature mid-level height rises, with surface high
pressure over the Great Lakes. We'll likely see mostly sunny skies
with a light northeast wind here in central KY and southern IN.
Highs will be in the mid to upper 80s. We'll likely see a stretch of
dry weather and normal summertime temps that continues through
Wednesday night. Highs on Wednesday will likely warm to around 90.
The passage of a shortwave trough and its associated cold front
bring showers and thunderstorms back into the forecast for Thursday
and Thursday night. Post-frontal upper troughing, along with
Canadian high pressure, may provide some downright "cool" weather
Friday into the weekend. Highs in the low to mid 80s look possible,
with lows in the 60s.
&&
.Aviation (12Z TAF Update)...
Issued at 648 AM EDT Sun Jul 23 2017
A complex, challenging forecast.
First order of business is early morning storms. Convection from the
pre-dawn hours has decreased, but new convection is coming in from
southeast Illinois. Will use radar to time the new storms into SDF.
There is some question about whether or not they will make it all
the way to LEX...feeling right now is that they will have reduced to
scattered showers by the time they get that far east. This is a low
confidence forecast, though, so changes may be needed. BWG will stay
south of the early morning storms.
Then this afternoon new storms are expected to fire along various
boundaries left over from the morning convection plus a weak
synoptic surface trof. The models are hitting southern Kentucky the
hardest with new storms, and this has been a consistent solution
over the past several runs of local models. So, will go with this
idea in the TAFs.
Clearing tonight may lead to patchy fog.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
KYZ023>030-038-045-053-061>063-070>074.
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for INZ083-
084-089>091.
&&
Update.........EBW
Short Term.....EBW
Long Term......EBW
Aviation.......13Hazardous weather outlook, Jul 23, 4:02 AM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 402 AM EDT Sun Jul 23 2017 INZ083-084-089>091-KYZ023>030-038-045-053-061>063-070>074-230915- Dubois-Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-Meade-Ohio- Grayson-Hardin-Bullitt-Jefferson-Spencer-Nelson-Larue-Butler- Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren- Including the cities of Jasper, English, Tell City, Corydon, New Albany, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, Taylorsville, Bardstown, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, Providence, Scottsville, and Glasgow 402 AM EDT Sun Jul 23 2017 /302 AM CDT Sun Jul 23 2017/ ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Heat index values are expected to rise into the 100 to 106 range today, generally along and west of I-65, due to a combination of hot temperatures and high humidity. Scattered to numerous thunderstorms are expected at times today as a surface boundary moves south through the region. Strong storms are a possibility, with damaging winds as the main threat. Locally heavy rainfall due to strong storms moving repeatedly over the same areas may result in flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Thursday into Thursday night as a cold front moves through. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-092-KYZ031>037-039>043-046>049-054>057-064>067-075>078- 081-082-230915- Orange-Washington-Scott-Jefferson-Clark-Oldham-Trimble-Henry-Shelby- Franklin-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-Mercer- Jessamine-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jeffersonville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 402 AM EDT Sun Jul 23 2017 /302 AM CDT Sun Jul 23 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected at times today as a surface boundary moves south through the region. Some strong storms will be possible, with damaging winds as the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Thursday into Thursday night as a cold front moves through. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW
In the hours before
Local storm report, Jul 23, 5:02 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
502 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND DMG 1 NE BIRDSEYE 38.32N 86.69W
07/23/2017 DUBOIS IN LAW ENFORCEMENT
ONE TREE DOWN.
&&
13Local storm report, Jul 23, 5:37 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
537 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM TSTM WND DMG 1 ENE CELESTINE 38.39N 86.76W
07/23/2017 DUBOIS IN PUBLIC
ONE TREE DOWN.
&&
13Local storm report, Jul 23, 6:00 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG MILLTOWN 38.34N 86.28W
07/23/2017 CRAWFORD IN LAW ENFORCEMENT
A FEW TREES DOWN.
&&
13Local storm report, Jul 23, 6:47 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
647 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM HEAVY RAIN LEAVENWORTH 38.20N 86.35W
07/23/2017 M3.66 INCH CRAWFORD IN TRAINED SPOTTER
IN THE PAST 6 HOURS.
&&
SZAPPANOSLocal storm report, Jul 23, 6:48 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HEAVY RAIN BEECHWOOD 38.20N 86.42W
07/23/2017 M3.28 INCH CRAWFORD IN TRAINED SPOTTER
IN THE PAST 6 HOURS.
&&
SZAPPANOSLocal storm report, Jul 23, 7:02 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD 1 NNE PAOLI 38.58N 86.46W
07/23/2017 ORANGE IN TRAINED SPOTTER
SOME STREET FLOODING.
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:24 PM EDT | Special Weather Statement | LMK | Jefferson | 36 min |
| Jul 23, 1:14 AM EDT | Special Weather Statement | LMK | Orange, Washington | 46 min |
| Jul 23, 1:44 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Crawford, Floyd, Harrison, Orange, Scott and 1 more | 31 min |
| Jul 23, 2:16 AM EDT | Special Weather Statement | LMK | Clark, Floyd, Harrison | 29 min |
| Jul 23, 2:24 AM EDT | Areal Flood Advisory | LMK | Orange | 3 hr |
| Jul 23, 3:12 AM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Harrison, Perry | 33 min |
| Jul 23, 3:39 AM EDT | Special Weather Statement | LMK | Floyd, Harrison, Perry | 36 min |
| Jul 23, 3:41 AM EDT | Areal Flood Advisory | LMK | Crawford, Dubois, Harrison, Orange, Perry, Washington | 3 hr |
| Jul 23, 3:46 AM EDT | Special Weather Statement | LMK | Dubois | 29 min |
| Jul 23, 4:23 AM EDT | Special Weather Statement | LMK | Crawford, Dubois | 37 min |
| Jul 23, 4:47 AM EDT | Areal Flood Advisory | LMK | Crawford, Harrison, Perry | 3 hr |
| Jul 23, 4:56 AM EDT | Special Weather Statement | LMK | Crawford, Orange, Perry | 49 min |
| Jul 23, 5:23 AM EDT | Flash Flood Warning | LMK | Crawford, Dubois, Orange, Perry | 3 hr |
| Jul 23, 7:44 AM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Perry | 31 min |
| Jul 23, 7:55 AM EDT | Special Weather Statement | LMK | Orange | 35 min |
| Jul 23, 8:16 AM EDT | Special Weather Statement | LMK | Floyd, Harrison | 29 min |
| Jul 23, 6:00 PM EDT | Special Weather Statement | LMK | Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.